Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Salt Lake City, UT

July 13, 2011Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 13, 2011, 5:04 PM MDT for Carbon County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 5:04 PM MDT (23:04 UTC)
Expired
Jul 13, 2011, 5:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 205 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS55 KSLC 132304
SVRSLC
UTC007-132345-
/O.NEW.KSLC.SV.W.0050.110713T2304Z-110713T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARBON COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES WEST OF SUNNYSIDE...OR 10 MILES SOUTHEAST OF PRICE...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SUNNYSIDE AND EAST CARBON
  HIGHWAY 6 FROM WELLINGTON EAST TO THE EMERY COUNTY LINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3981 11057 3979 11012 3947 11028 3947 11076
TIME...MOT...LOC 2304Z 229DEG 20KT 3951 11067

$$

SEAMAN
3 follow-up statements
950 
WWUS55 KSLC 132315
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT WED JUL 13 2011

UTC007-132345-
/O.CON.KSLC.SV.W.0050.000000T0000Z-110713T2345Z/
CARBON UT-
515 PM MDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN CARBON COUNTY...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WELLINGTON...OR ABOUT 9 MILES SOUTHEAST OF 
PRICE...MOVING NORTHEAST AT 30 MPH.

SEVERE CROSS WINDS CAN BE EXPECTED ALONG HIGHWAY 6 EAST OF 
WELLINGTON. 

* LOCATIONS IN THE WARNING INCLUDE...
  SUNNYSIDE AND EAST CARBON
  HIGHWAY 6 FROM WELLINGTON TO THE EMERY COUNTY LINE

LAT...LON 3981 11057 3979 11012 3947 11028 3947 11076
TIME...MOT...LOC 2314Z 217DEG 19KT 3956 11064

$$

SEAMAN
266 
WWUS55 KSLC 132331
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED JUL 13 2011

UTC007-132345-
/O.CON.KSLC.SV.W.0050.000000T0000Z-110713T2345Z/
CARBON UT-
531 PM MDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN CARBON COUNTY...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF SUNNYSIDE...OR ABOUT 22 MILES SOUTHEAST
OF PRICE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SUNNYSIDE AND EAST CARBON

LAT...LON 3981 11057 3979 11012 3947 11028 3947 11076
TIME...MOT...LOC 2331Z 217DEG 25KT 3947 11045

$$

SEAMAN
231 
WWUS55 KSLC 132345
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT WED JUL 13 2011

UTC007-132355-
/O.EXP.KSLC.SV.W.0050.000000T0000Z-110713T2345Z/
CARBON UT-
545 PM MDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARBON COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3981 11057 3979 11012 3947 11028 3947 11076
TIME...MOT...LOC 2331Z 217DEG 25KT 3947 11045

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:07 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 13, 3:07 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED JUL 13 2011

.SYNOPSIS...A SOUTHWEST FLOW ALOFT WILL BEGIN TO DRAW DRIER AIR
INTO THE AREA TONIGHT...THOUGH SOME LINGERING MID LEVEL MOISTURE
WILL LIKELY PERSIST OVER THE EASTERN TWO-THIRDS OF UTAH THROUGH
THIS EVENING.  THEN MUCH DRIER AIR IS EXPECTED THROUGH THE
REMAINDER OF THIS WEEK.

&&

.DISCUSSION...FROM GJT WFO BACKING UP SLC WFO.
TONIGHT THROUGH SATURDAY NIGHT...
CONVECTION POPPED UP PRETTY GOOD THIS AFTERNOON ACROSS THE EASTERN
HALF OF UT WITH WEAK CONVECTION AND PERHAPS A FEW RAIN SHOWERS
REACHING THE GROUND IN PORTIONS OF WESTERN UT MAINLY NEAR THE
MOUNTAINS.  BRIEF HEAVY RAIN WITH SOME STORMS...AS THEY HAVE BEEN
MOVING 20-25 KNOTS NNE TODAY.  EXPECT CLOUDS TO DISSIPATE RAPIDLY
ACROSS WESTERN UTAH AFTER SUNSET THIS EVENING...THEN CLEARING IN
EASTERN UTAH AFTER MIDNIGHT.

FROM THURSDAY THROUGH THE REMAINDER OF THIS WEEK...THE DRY SW FLOW
ALOFT SHOULD PREVAIL ACROSS THE AREA...THOUGH CANNOT RULE OUT AN
ISOLATED LATE DAY THUNDERSTORM OR TWO OVER WESTERN UINTA MOUNTAINS.
EXPECT LITTLE CHANGE IN TEMPERATURES THROUGH THE REMAINDER OF THIS
WEEK.

SUNDAY THROUGH WEDNESDAY...

MODELS STILL IN FAIR AGREEMENT FILLING IN THE SOUTHERN PORTION OF
THE WEST COAST TROF BY LATE WEEKEND WHICH ALLOWS THE WESTERN PORTION
OF THE SUBTROPICAL HIGH TO WEDGE BACK INTO THE GREAT BASIN. MOISTURE
PLUME AND ASSOC PWATS EDGE BACK ABOVE AN INCH ACROSS EASTERN PORTION
OF CWA BY SUNDAY AFTERNOON UNDER THE RIDGE AND EXPECT A BETTER
COVERAGE OF CONVECTION IN THE AFTERNOON AND EVENINGS THROUGH AT
LEAST MIDWEEK ACROSS THE CENTRAL AND EASTERN CWA. THIS PUSH OF
MOISTURE NOT QUITE AS STRONG AS THE FIRST ARRIVAL OF THE MONSOON
WITH DEW POINTS REMAINING MAINLY IN THE 40S SO KEPT AFTERNOON
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL FOR MID JULY. LONGER TERM
MODEL SOLUTIONS SHOWING A GENERAL TROF REMAINING ACROSS THE
NORTHWEST AND EXPANDING WESTWARD...WHICH MAY CONTINUE TO KEEP
MOISTURE PLUME MAINLY CENTERED NEAR THE 4 CORNERS REGION INTO
NORTHERN COLORADO KEEPING THE WESTERN CWA UNDER THE DRIER AND
BREEZIER WESTERLY FLOW.

&&

.AVIATION...BREEZY SOUTHERLY WINDS WILL BE THE MAIN IMPACT ON
AIRPORTS IN WESTERN UTAH THROUGH EARLY THIS EVENING.  A FEW CLOUD
BUILDUPS EXPECTED TO PERSIST IN AREAS OF WESTERN UT THROUGH EARLY
THIS EVENING...WITH ISOLATED SHOWERS OR THUNDERSTORMS UNTIL
SUNSET...AND CLOUD BASES GENERALLY AT OR ABOVE 13000 FEET MSL.
HOWEVER...DO NOT EXPECT ANY THUNDERSTORMS IN THE VICINITY OF SLC
INTERNATIONAL AIRPORT.  VFR CONDITIONS WILL THEN PREVAIL THROUGH
THE REST OF THIS WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR UTZ439.
WY...NONE.

&&

PRINGLE/PHILLIPS

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 4:38 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 AM MDT WED JUL 13 2011

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
438 AM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIR MASS REMAINS IN PLACE OVER CENTRAL AND EASTERN UTAH
TODAY WHICH WILL BRING ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL INFILTRATE THE REGION DURING THE LATTER PART OF
THE WORKWEEK. WITH A DRIER AIR MASS AND INCREASING
WINDS..CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP.

A GRADUAL DOWNWARD TREND IN RIVER FLOWS WILL OCCUR...THOUGH
RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 13, 1:50 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT WED JUL 13 2011

UTZ009-011-132030-
WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT-
150 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUCHESNE COUNTY
UNTIL 230 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF WHITEROCKS...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN DUCHESNE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

PRINGLE
Special weather statement, Jul 13, 3:37 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT WED JUL 13 2011

UTZ012-013-517-132230-
CASTLE COUNTRY UT-CENTRAL UTAH MOUNTAINS UT-SAN RAFAEL SWELL UT-
337 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...EXTREME
SOUTHEASTERN SANPETE AND WESTERN EMERY COUNTIES UNTIL 430 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF CLAWSON...OR 34 MILES
NORTHEAST OF LOA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAINFALL AMOUNTS MAY REACH UP TO THREE QUARTERS
OF AN INCH PER HOUR.

THIS STORM WILL BE NEAR...
EMERY AROUND 355 PM MDT.
MOORE AROUND 410 PM MDT.
MOLEN...FERRON AND CLAWSON AROUND 430 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GJT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:08 PM MDTSevere Thunderstorm WarningSLCEmery39 min
Jul 13, 4:40 PM MDTSevere Thunderstorm WarningSLCEmery54 min
Jul 13, 5:44 PM MDTSpecial Weather StatementSLCEmery46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.